I just started taking losartan. So far I don't think I have any side affects except made headaches from day one. I have other health problems and I don't want to gain weight. I was just wondering if losartan can cause weight gain?
Can losartan cause weight gain?
Question posted by type 1 diabetic on 21 Nov 2011
Last updated on 30 November 2022 by debbieculley11
It's funny, because I have noticed the same thing! I have been trying to figure out why I have noticed an almost 9 pound weight gain since I have switched from lisinopril (an ACE inhibitor) to Losartan. I have been eating less and changed nothing in my diet, and I am still gaining weight. The only thing that has changed is my blood pressure medicine. I have noticed a steady increase in my weight ever since. Although it does control my blood pressure a little bit more than lisinopril, I do not like the side effects of the weight gain. I am so glad I found others who have this side effect. I am seeing my primary care doctor in a week or so, and will go back to lisinopril right away!
Been on losartan for about 9 months. Some weight gain, but more than anything I feel like my belly has gotten really fat. Wider. I always had a reasonably flat belly at 62, but now I feel like it has expanded a great deal & keeps expanding. Not the rest of my body tho...
Yes! I started Losartan in May 22. It’s now August and I’ve gained 12 lb with no changes to diet or exercise. I have a bloated stomach, swollen ankles, an upset stomach and very sore eyes. I changed meds because my Ace Inhibitor gave me a dry cough; I’d taken it for years but thought it might be nice not to have an irritating cough. I’m requesting a return to my old meds despite the cough which is preferable to these side effects. I’m overweight anyway and really don’t want to get bigger! I’m glad to have seen these posts because I couldn’t understand what was happening to me.
I never had any issues with that. Maybe because it makes us all sleepy, some might experience weight gain
I have been on 100mg/25mg Losartan/HCTZ for about a year now and I have not experienced many of the side effects other than maybe the lower back ache and the excess weight gain. In the year that I have been taking this medication I have gained 25-30 lbs and it continues to go up. I recently went to my dr's appointment and in 3 months I gained 8 lbs. I thought it was my diabetic meds but I have stopped taking it and my weight is still increasing. My dr says this medication does not cause weight gain but I am living proof. I have change my weight of eating to exclude ALL carbs & sweets as well as NO snacking. I only have 2 meals a day which consist of a 4-5oz of protein & 1 cup of veggies and increased by walking. Nothing is helping. I will once again ask that my dr change my meds to something else. Wish me luck..
I am so happy that I found this discussion on Losartan! I am 58 years old and have been taking Losartan for a couple of years. I have gained almost 20 lbs. since I started taking Losartan and no matter what I do I can't lose weight. I currently walk 4 miles per day at least 5 days per week and do at least 100 squats per day. I have cut my daily calorie intake to 1300 or less per day and eat high protein, low carb - and the scale will not budge! I am beyond frustrated and tired of hearing it's your age and metabolism! I realize that is slows down with age but I've picked up my activity and decreased my calories - it's supposed to be calories in and calories out right! I swear it's this medicine. I have my semi- annual drs. appt. in a couple of weeks and I am going to discuss changing medications with her. Thank you all for your experiences with this medication.
I have gained about 20-25 lbs since taking losartan. I exercise, eat healthy, small portions, hardly have any alcohol or sweets. No matter what I do I cannot seem to lose the weight. I found this post a few years back. Every time I brought it up with doctors I was told weight gain is not a side effect. I finally got my cardiologist to switch to Benicar yesterday. I will start it tonight and keep you updated. I’ve been healthy and have bp under control so I hope I didn’t make the wrong decision!
I’ve been taking 100mg Losartan for numerous years but never connected to why I have gained weight and can’t seem to lose it and each year I gain more to a point where I’m at now that it probably is worse for my heart because of the weight gain vs. keeping my blood pressure in check.
I see many responses on this site switched to Benicar. My Dr. okayed it for me yesterday (40mg) but when I read the Benicar side effects, one being sprulike enteropathy, caused severe permanent diarrhea, colitis, celiac disease requiring biopsies and hospitalizations.
I have not taken it yet as the clinical trial results noted these side effects were very prevalent.
I am disappointed as I really wanted to make a switch however while the Losartan weight gain is very depressing, I am wondering how many people on this blog have had any issues with Benicar when they switched from Losartan and how severe the side effects were and if they lasted etc.
I’m pretty desperate to stop the losartan to see if I get the weight off just unsure about using the Benicar as a replacement.
I welcome all your responses.
I changed from Losartan HCTZ to another BP medication about 3 weeks ago and I have lost 5 pounds with only a small cutback in sweets. I had only gained about 8 lbs. during the last 2 years and this was partly during Covid so I thought it was my poor eating. This all confirms to me that the Losartan was no friend to me!
I have been taking Losartan now for about four years and my weight has steadily increased each year. I'm at about a 40lb weight gain and work out regularly and eat a low carb low sugar no soda diet and weight just continued to go up even with major calorie restriction. This has been a massive battle for me and very embarrassing! I am amazed at the commentary on this post about this medication! My concern's with my primary care physician sadly have fallen on deaf ears. I'm going to definitely look into something else to replace this.
Same story. Came of Ramopril because of cough; this has made me put on some weight (about half a stone = 7lbs), but I have been exercising very frequently and reducing food intake and normally that would set me going down in weight slowly. I also feel tired, sluggish and seem to be producing vast amounts of loose stools. No change in composition of diet or other factors. Was going to go to the doctor's anyway, but I am glad I have read so many accounts of something similar. Thanks to all for your comments.
I couldn't figure out why I was gaining so much weight. I follow Weight Watchers points. But my weight started going up after my doctor put me on Losartan, so I truly believe it causes weight gain. I went up about 15 pounds.
Broccoli is good for everything, and your blood pressure is no exception. Broccoli sends at least four important fighters into the battle against high blood pressure — calcium, potassium, magnesium, and vitamin C. Countless studies show that people with low levels of these nutrients tend to have raised blood pressure. Calcium and potassium help your body get rid of sodium through your urine. Potassium and magnesium relax blood vessels and improve blood flow. Vitamin C is an antioxidant that also strengthens your blood vessels. Get the most out of your broccoli by steaming it or eating it raw. Water-soluble nutrients like vitamin C are lost when you boil it or microwave it in water.
In looking into the recent recall on Losartan I came across this post. Both my husband and I are on losartan for several years now. I take 100 mg and he takes 25 mg. We both have gained weight and notice a similar sinus issue. Can anyone post their reaction to Benicar HCT? What is the cost and is there a generic for it? Or is there anything else you could recommend as an alternative for the Losartan? Thanks.
Yes, according to countless users who have experienced weight gain. Try asking your doc to switch you to benicar HCT. That makes you lose weight.and keeps bp,down on people with difficult to control bp.
weight loss (obesity/overweight), headache, losartan, weight
- Losartan uses and safety info
- Losartan information for Healthcare Professionals (includes dosage details)
- Side effects of Losartan (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.